Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 51, NWS Morristown, TN

October 26, 1997Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Oct 26, 1997, 5:05 AM EST for Hamilton County, Tennessee. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1997, 5:05 AM EST (10:05 UTC)
Expired
Oct 26, 1997, 12:00 PM EST
In force
7 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 261108
FFWMRX
TNC065-261700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
605 AM EST SUN OCT 26 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL NOON EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...HAMILTON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED THAT AS MUCH AS 3 TO
5 INCHES OF RAIN HAD FALLEN OVER THE NORTHERN TWO THIRDS OF HAMILTON
COUNTY SINCE LATE FRIDAY EVENING.  MINOR FLOODING HAD ALREADY BEEN
REPORTED IN PARTS OF HAMILTON COUNTY.  ADDITIONAL MODERATE TO HEAVY
RAINS WILL CONTINUE TO AFFECT NEARLY ALL OF HAMILTON COUNTY THIS
MORNING.  RAINFALL RATES OF 1/3 TO 1/2 INCH PER HOUR CAN BE EXPECTED
OVER THE NEXT 3 TO 5 HOURS.
 
THESE HEAVY RAINS AND RUNOFF FROM PREVIOUS RAINS WILL LIKELY CAUSE
CREEKS AND STREAMS IN HAMILTON COUNTY TO REACH OR OVERFLOW THEIR BANKS.
THE SOUTH CHICKAMAUGA CREEK HAS BEEN STEADILY RISING OVERNIGHT AND
OTHER CREEKS SUCH AS...THE NORTH CHICKAMAUGA...SPRING CREEK...ROCK
CREEK...AND POSSUM CREEKS ARE ALSO LIKELY TO REACH OR EXCEED BANKFULL.
 
PERSONS LIVING NEAR THESE CREEKS AND ANY STREAM IN HAMILTON COUNTY
SHOULD REMAIN ALERT FOR THE POSSIBILITY OF FLASH FLOODING THROUGH
NOON TODAY.  BE READY TO MOVE TO HIGHER GROUND IF NECESSARY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 1:46 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 26, 1:46 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
145 AM EST SUN OCT 26 1997

SUGGESTIONS...IT WOULD BE FOOLISH NOT TO KEEP THE ONGOING CATEGORICAL
POPS FOR TODAY...AND LIKELY TO CATEGORICAL (ERN PARTS OF CWA) FOR
TNGT.  OTRW...MODELS SEEM IN EXCELLENT AGREEMENT AND VERY CONSISTENT
WITH PREVIOUS RUNS.

ALTHOUGH CURRENT STORMS THIS MRNG ARE MUCH LESS INTENSE THAN 24 HRS
AGO...THERE IS STILL NEAR SOLID COVERAGE ON BOTH KHTX AND KMRX 88DS.
LATEST DAY1 OUTLOOK FROM SPC HAS SLGT RISK OF SVR STORMS JUST S OF OUR
CWA.  THIS MAY WORK OUT QUITE WELL...BUT WILL NEED TO CLOSELY MONITOR
STORMS...ESPECIALLY IN THE 12-18Z TIMEFRAME WHEN WAA AND ISENTROPIC
LIFT REMAINS QUITE STG COUPLED WITH INCRSG DIVERGENCE ALOFT.  SFC
BASED LIFTED INDICES NOT TOO UNSTABLE ATTM...BUT BOTH CAPE AND
HELICITY INCRS BY 18Z TODAY AS WARM FNT LIFTS N INTO THE CWA.  HAVE
ALREADY SEEN WEAK MID-LVL ROTATION WITH STORMS IN EXTRM NRN AL THIS
MRNG.  WINDEX OUTPUT FROM ETA MODEL INDCD POTENTIAL FOR 50KT GUSTS
WITH ANY DOWNBURSTS BY THIS AFTN.

FOR TNGT...SYNOPTIC SCALE LIFT ON THE DECLINE BY 27/00Z...ESPECIALLY
FOR PLATEAU AREA...WHICH FITS WELL WITH ONGOING FCSTS OF JUST CHC POPS
FOR CSV AREA TNGT.  FOR MON...I LIKE THE MENTION OF CHC POPS EARLY
IN CRW'S FCST FOR SWRN VA.  WONDERING IF WE NEED A SLGT CHC FOR MON
MRNG ALSO IN TN ZONE GROUPS 1 AND 3?   FOR TEMPS...WOULD STAY BELOW
THE WARMER FWC MAXES FOR TODAY...MIGHT NUDGE TNGT'S LOWS DOWNWARD
AS 00Z MOS VALUES ARE FEW DEGS COOLER THAN 12Z MOS.  50S LOOK GOOD
FOR MON MAXES...BUT MIGHT LOWER CSV GROUP TO UPR 40S WHERE BEST CAA
WAS PROGD.

WILL TRY TO PUT THE EXTRA HOUR TO GOOD USE...AND FOR NOW BACK TO THE
WSR-88DS AND TAFS.  #10

TG

In the hours before

Special weather statement, Oct 26, 3:00 AM EST, 2 hours 5 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-261500-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
300 AM EST SUN OCT 26 1997

THE THREAT OF SEVERE THUNDERSTORMS FOR EAST TENNESSEE AND SOUTHWESTERN
NORTH CAROLINA HAD DIMINISHED EARLY SUNDAY MORNING.  NUMEROUS SHOWERS
AND A FEW STRONG THUNDERSTORMS WILL STILL LIKELY OCCUR THIS MORNING
INTO THE AFTERNOON AND EARLY EVENING.  HOWEVER...CONDITIONS WILL BE
MORE FAVORABLE FOR STORMS TO REACH SEVERE LEVELS TO OUR SOUTH...
GENERALLY OVER MOST OF ALABAMA...GEORGIA AND SOUTH CAROLINA.

NATIONAL WEATHER SERVICE RADARS CONTINUED TO SHOW A LARGE AREA OF
SHOWERS AND STORMS COVERING MOST OF THE SOUTHEAST STATES EARLY SUNDAY
MORNING.  A SLOW MOVING WARM FRONT IS STILL EXPECTED TO LIFT NORTHWARD
INTO SOUTHEAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA...WHILE A
COLD FRONT ALSO ADVANCES EASTWARD THROUGH THE LOWER MISSISSIPPI VALLEY.

THESE ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST-NORTHEAST
AT 30 TO 40 MPH AND PRODUCE AREAS OF MODERATE TO HEAVY RAINS.  MUCH OF
SOUTHEAST TENNESSEE HAD ALREADY RECEIVED A SOAKING OF 2 TO 4 INCHES
SINCE FRIDAY NIGHT.  ADDITIONAL RAINFALL OF UP TO 2 INCHES IS
POSSIBLE IN THIS AREA.  ALSO...AS THE WARM FRONT LIFTS NORTHWARD...A
FEW OF THE STORMS COULD STRENGTHEN AND PRODUCE WIND GUSTS OF 40 TO 50
MPH AS WELL AS SMALL HAIL.  FREQUENT LIGHTNING STRIKES WILL OCCUR WITH
ANY OF THESE STORMS.  PERSONS LIVING NEAR CREEKS AND STREAMS...ESPECIALLY
IN SOUTHEAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES...SHOULD BE ALERT
FOR AT LEAST MINOR RISES ON CREEKS AND STREAMS THIS MORNING.  BE READY
TO MOVE TO HIGHER GROUND SHOULD FLASH FLOOD WARNINGS BE ISSUED FOR
YOUR COUNTY.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS FROM
YOUR NATIONAL WEATHER SERVICE.

TG
Special weather statement, Oct 26, 3:02 AM EST, 2 hours 3 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-261500-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
300 AM EST SUN OCT 26 1997

THE THREAT OF SEVERE THUNDERSTORMS FOR EAST TENNESSEE AND SOUTHWESTERN
NORTH CAROLINA HAD DIMINISHED EARLY SUNDAY MORNING.  NUMEROUS SHOWERS
AND A FEW STRONG THUNDERSTORMS WILL STILL LIKELY OCCUR THIS MORNING
INTO THE AFTERNOON AND EARLY EVENING.  HOWEVER...CONDITIONS WILL BE
MORE FAVORABLE FOR STORMS TO REACH SEVERE LEVELS TO OUR SOUTH...
GENERALLY OVER MOST OF ALABAMA...GEORGIA AND SOUTH CAROLINA.

NATIONAL WEATHER SERVICE RADARS CONTINUED TO SHOW A LARGE AREA OF
SHOWERS AND STORMS COVERING MOST OF THE SOUTHEAST STATES EARLY SUNDAY
MORNING.  A SLOW MOVING WARM FRONT IS STILL EXPECTED TO LIFT NORTHWARD
INTO SOUTHEAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA...WHILE A
COLD FRONT ALSO ADVANCES EASTWARD THROUGH THE LOWER MISSISSIPPI VALLEY.

THESE ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST-NORTHEAST
AT 30 TO 40 MPH AND PRODUCE AREAS OF MODERATE TO HEAVY RAINS.  MUCH OF
SOUTHEAST TENNESSEE HAD ALREADY RECEIVED A SOAKING OF 2 TO 4 INCHES
SINCE FRIDAY NIGHT.  ADDITIONAL RAINFALL OF UP TO 2 INCHES IS
POSSIBLE IN THIS AREA.  ALSO...AS THE WARM FRONT LIFTS NORTHWARD...A
FEW OF THE STORMS COULD STRENGTHEN AND PRODUCE WIND GUSTS OF 40 TO 50
MPH AS WELL AS SMALL HAIL.  FREQUENT LIGHTNING STRIKES WILL OCCUR WITH
ANY OF THESE STORMS.  PERSONS LIVING NEAR CREEKS AND STREAMS...ESPECIALLY
IN SOUTHEAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES...SHOULD BE ALERT
FOR AT LEAST MINOR RISES ON CREEKS AND STREAMS THIS MORNING.  BE READY
TO MOVE TO HIGHER GROUND SHOULD FLASH FLOOD WAR"NINGS BE ISSUED FOR
YOUR COUNTY.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS FROM
YOUR NATIONAL WEATHER SERVICE.

TG

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.